New to the forum?

Sign Up Here!

Already a member?
Please login below.

Forgot your password?
Need Help?  
Drug withdrawal
4 Replies
PEANUT - August 21

Hi. I've been reading a lot about drug withdrawal on line as well as on this site. It scares me to death. I've been on Cymbalta for a month now and am seriously thinking about getting off it as I don't find that the benefits outweigh the side effects. For anyone who is or has gone through drug withdrawal, knowing now what you do, would you have gone on the drug? This may sound like a stupid question but when I read things like it will take a year to get clean from a drug and that there may likely be permanent damage I really have to wonder. When you'vew been on a drug for some length of time, do you actually feel better in the end or do you actually feel worse because of the drug? It may be a catch 22 and it's an individual decision as to whether or not to try any medication, but I believe that the more information one has, especially first hand accounts, one can better make a decision. I had surgery almost 2 weeks ago and had a lot of problems with constipation (thank you Cymbalta) but I believe I have conquered it.That first week was horrible -to deal with healing from surgery (not to mention complications from it) but to also deal with my bowels - it was a 'great pain in the butt', Lol. I can laugh about that now but it was not fun for that week. Anyway, unfortunately now I am experiencing more overall body pain than I was pre-surgery and am really hoping that my FMS has not be exacerbated yet more. It is so nice to be able to get on this forum and see what others are going through, picking up on ideas and getting a general 'uplift'! We all know that no one (normals)'really' wants to hear about our problems so it's nice to know that this is a caring, understanding and relatable environment to visit. Thanks one and all!


kvc33 - August 21

Hey Peanut, You must have read my post. The longer a person has been on a medication the harder it is to get off of generally speaking. I was on Requip for five years and had to stop cold turkey because it started giving me horrific panic attacks. I now have Obsessive Compulsive Disorder and Depersonalization Disorder due to the withdrawal. If you decide to go off of a med you need to do it slowly but that wasn't an option in my case. When it comes to drugs that treat fibro you are looking at long term use because this is a long term illness so you have to ask yourself whether or not you want to be taking drugs for years and years. My opinion is that if you can handle the illness without medication then going that route is better. You can also try lots of natural things with little risk.


January - August 21

What are you taking Cymbalta for? Depression? Pain? Fibromyalgia - whatever THAT is??? Is it REALLY helping you? If not, I'd get off sooner rather than later. The longer you're on it, the more your brain will adjust to it, and the worse the withdrawals will be. If you're having a bad time, of course, let your doctor know all your symptoms and make sure they're documented. And file a complaint with the FDA - for the sake of all of us. Most people don't bother to file complaints, so many drugs are worse than anyone knows! Go to drugs (dot) com and scroll down to the info for health professionals if you want a clearer picture of this drug and it's joys.

Do you actually feel better in the end? Again, just my opinion: not really… you just get spacy and don't care much any more. You get more depressed than ever. Your stomach hurts. You'll get PPIs for that, they give you osteoporosis and you have to take them forever. They ruin your digestion. You learn the joys of severe constipation. If you take laxatives, you throw your electrolytes out of balance - you might faint. You might get high blood sugar - then you get to be diabetic. You might get high cholesterol and then you get a statin which can make you even sicker. You might get permanent liver damage. Your vision gets weird. You might get vertigo and fall down and hurt yourself. You can take pills for the nausea too. You're tired all the time, but you wake up with night sweats and palpitations. So you get pills for sleep. Sex, what's that? Who cares? You get irritable. You still hurt. More pills for headaches, muscle pains. But wait.. isn't that why you started Cymbalta? But now you're addicted. Feel better?

I wish I'd never seen that drug (or any of the other antidepressants I tried) - but Cymbalta was one of the worst! Awful, awful stuff… just my opinion. If it helps you, and you can tolerate it, you should have it! But, as you know, you can read the thousands of bad stories online about it. A lot of people don't tolerate it very well at all.

Cymbalta in combination with many repeated surgeries and other drugs almost killed me. Nobody could figure it out. I did, thank god, and like kvc, I went cold turkey to save my life. All the doctors wanted to do was throw additional drugs at me. Nobody could figure out what was wrong. I can tell them now, with certainty, what was wrong was antidepressant drugs, their interactions and what they were doing to MY body! None of those guys are happy to see me walk in the door any more though… I am living proof that they were so, so wrong - and I was so, so right.


jadiegirlcat - August 27

I am on Cymbalta and have no problems with it as long as I take it. I had to be weened off it when I became pregnant and was very sick - morning sickness with Cymbalta. That was horrible. THen,I miscarried,not from the drug, and slowly went back on it and long story short I had 4 months of hell between the nausea which lasted about 2 weeks when I went back on it and the pregancy hormones and depression of losing it! I had read on the internet if you going off Cymbalta to have your doctor also prescribe a small dose of prozac. I don't know if that is an option for some. Prior to the CYmbalta I was on Paxil which gave me auditory hallucinations when I went off it for a week because I didn't refill my prescription.

Taking antidepressants is a personal decision between you and doctor. It helps me but If miss a dose I notice some side effects. It's something I'll probably be taking for the rest of my life and since I'm only 42 I'm sure better drugs will come along but for right now, this one works well for me with few side effects when I take as prescribed.


January - August 28

Hi jadiegirlcat - If Cymbalta is working for you, good. You don't say how long you've been taking it. I speak up about antidepressants because I took many different kinds for a long time. Started them for a simple situation that should have been dealt with in talk therapy. In fact, I asked for them, even though the first dr. said I didn't need them and refused to prescribe them. Another dr. did. I felt fine at first (a little too fine!) Then I got terribly depressed and sick - from the drugs - but nobody took me off them, they just switched me around or increased doses. Antidepressants really should only be taken short term, from what I have read. There are no studies on long term use (but lots of people now can tell you!) I finally got off them, after years, and I'm better now - but for me, these drugs were a very bad experience and damaged me. For that reason, because doctors won't tell you, I post a lot about the down side of them. However, if they work for you, and you know the risks, then I think you have the right to take them.

Are you aware that a number of antidepressants are subjects of lawsuits for causing birth defects? And that birth defects in a fetus can cause a miscarriage? Paxil is one of the drugs that is subject to lawsuits. You can google for information. Bodies are different, some people clear drugs quickly, and some people don't, which is why sometimes withdrawal takes so long for some people. I am very sorry for your loss, that's very tough to go through.

Hope you will read up on this problem if you are trying to get pregnant again. I am not sure that they have enough data about pregnancy with any kind of antidepressant yet. If you google "pregnancy antidepressants" you will find a lot of information about this.



You must log in to reply.

Are you New to the forum? Sign Up Here! Already a member? Please login below.

Forgot your password?
Need Help?
Ask a Question